After nearly 2 years of being on antidepressants, I have decided to come off my medication.
Those that know me or have followed my journey with mental health – which will not come to an end with coming off my medication – will know that I am a huge advocate for writing down how you feel.
It is something I first started doing nearly 2 years ago on the advice of my counsellor, to help me process my thoughts and feelings and to also remove some of the power from my worries and anxieties.
Following conversations with my amazing wife, I decided to contact my GP about coming off my medication. This fills me with both excitement and nervousness, so I’ve decided to document my journey.
I want to say at this point my aim is not to give any advice or influence anybody with this, You do what’s best for you. I simply want to provide a point of view and as much information as possible to hopefully inform anyone that is making a decision about antidepressants or simply wants to know more.
In this blog I’m going to look at:
- What are antidepressants?
- Why am I deciding to come off my medication?
- What are the effects of coming off antidepressants?
What are antidepressants?
So, the NHS website describes antidepressants as a type of medicine used to treat clinical depression.
Antidepressants can also be used to help people with long term chronic pain.
The antidepressant I have been on the longest over the past 2 years is Citalopram. When I started taking it I did a little research on it and something struck me about it and this type of antidepressant right away.
Citalopram is a type of antidepressant called a “Selective Serotonin Reuptake Inhibitor” or SSRI. So basically they increase the amount of serotonin in your body. Serotonin kinda balances your mood. This got me thinking because they call it an antidepressant but does it actually treat depression or just stabilise your mood? Either way, they have certainly helped me.
When I first went to the doctors 2 years ago I didn’t want to go on tablets. I think this was because of a mix of things, but probably because part of me still didn’t want to admit that there was anything up with me and I didn’t understand what the medication was and probably attached stigmas to it – such as they’ll alter who I am by either turning me into a zombie or sending me away with the fairies!!! Neither of which happened by the way.
The conversation with my GP was ok, she wasn’t pushy at all, and she probably helped to normalise the medication for me. My attitude became, “I might as well give myself a fighting chance to beat this and clearly I’m not coping on my own and things certainly couldn’t get much worse!”
When I first took my antidepressants, I didn’t notice anything. No woosiness (I don’t know if that’s how you spell that or if it’s even a word but I’m sure you get what I mean haha), no tiredness or relaxation. In fact my GP said they would take 6 to 12 weeks to fully work, this worried me because I needed help right now, but remember there are lots of other things you can do to help your situation whilst you are waiting for your antidepressants to kick in.
The only time I felt any major affects from the tablets was when I ran out once and forgot to get some more, then we went away for the weekend. So I’d not taken them for about 3 days and started getting some withdrawal symptoms which was dizziness, light headed and blurred vision. Like a bad hangover but without the headache…not that I’ve ever had a bad hangover of course :).
Why am I deciding to come off my medication?
Well the simple answer to this is it just feels right. Simple as that. I guess that’s the same for most things in life isn’t it? Sometimes you just know when the time is right to make a decision or a change in your life.
I remember when I stopped counselling at one point and that decision was a bit premature. There were pros and cons and I ended up going back for a while. But when I finished the second time, it just felt right, I was ready. That’s sort of how I feel now about my antidepressants.
When I went on my medication, I guess I always had an end point on the horizon. I didn’t know when it would be but I couldn’t see myself being on them for the rest of my life. That’s not to say there is anything wrong with that, but for my situation and my journey I had an end point.
It’s important to say at this point, that this may well not be the last time I take antidepressants as I may need them in the future, who knows??? But also, my mindset for coming off them now, and this really helps with the anxiety of knowing there is a high likelihood of withdrawal symptoms, is that if I need to, whilst weening myself off them, I can always up my dose again, no stress.
Anyway, so why now? Well as I’ve already said, it just feels right. I still have ups and downs, but I’m so much more in control of them these days as I manage my mental health daily. Which probably puts me in a better position mental health wise than most people to be honest.
I’ve also looked at what I’ve achieved whilst being on medication, such as launching my mental health blog website HuckleberryGrove.com , I’ve written and published a book (little old dyslexic me) and launched a coaching business Passion & Profession Coaching and Consultancy. I’m more confident and have the highest self esteem now, than I can ever remember. So in my experience the medication has certainly not reduced my productivity and must have helped.
What are the effects of coming off antidepressants?
So when I was looking into coming off my medication I did some research into the withdrawal effects and found some really useful stuff on the Harvard Medical School Website.
First off, the posh way of saying withdrawal effect is – “Antidepressant or SRI Discontinuation Syndrome.” (Did you say that in a posh voice??? 🙂 )
Before we get into what the effects are I think it’s useful to know why it happens. So without getting too ‘sciency’ and I’ll be honest with you this is simply because I don’t know enough about it to get ‘sciency’ haha, the effects happen because your ‘neurons’ or ‘nerve cells’ throughout your body, get used to the level of activity or in my case, it will be the levels of serotonin. So I need to get used to the normal levels that I will produce without the antidepressants. Hope that makes sense.
So what are the effects then?
Well the main biggy one, and this is the one my GP explained to me, is that you can start to feel your depression again and anxiety. And as these were the main reason I went on them in the first place this worries me a little bit. But the thing I have to remember is that if I feel this way, it is simply a withdrawal sympton, it not depression or anxiety, I’m not having a relapse. But, if it does get too much for me, as I said earlier, I can simply up my dosage again if needs be and I’m determined not to see this as a failure. Simply that now just isn’t the right time after all.
I could also experience physical issue like dizziness, flulike symptoms and abnormal sensations…which if I’m honest abnormal sensations sounds quite interesting 🙂
Here’s a list of other things from the Harvard Medical School Website…
- Digestive. You may have nausea, vomiting, cramps, diarrhea, or loss of appetite.
- Blood vessel control. You may sweat excessively, flush, or find hot weather difficult to tolerate.
- Sleep changes. You may have trouble sleeping and unusual dreams or nightmares.
- Balance. You may become dizzy or lightheaded or feel like you don’t quite have your “sea legs” when walking.
- Control of movements. You may experience tremors, restless legs, uneven gait, and difficulty coordinating speech and chewing movements.
- Unwanted feelings. You may have mood swings or feel agitated, anxious, manic, depressed, irritable, or confused — even paranoid or suicidal.
- Strange sensations. You may have pain or numbness; you may become hypersensitive to sound or sense a ringing in your ears; you may experience “brain-zaps” — a feeling that resembles an electric shock to your head — or a sensation that some people describe as “brain shivers.”
Now that all sounds a bit grim and worrying doesn’t it, but I’m looking at this as “You MAY..”, they all say may so fingers crossed and being positive, chances are I wont feel any of them, and as I’ve already said, if it gets too much I can always go back on my medication, no harm done.
So there you have it. I hope that was interesting for you and more importantly informative. It kinda sounds like its all a bit doom and gloom and like why the hell would you risk all that by coming off them.
For me, it’s just another stage in my journey to recovery. My experience with antidepressants has been a good one and as with my mental health in general, I have learned so much about them and myself. I no longer apply any stigmas to antidepressant medication and if anyone is considering taking them I hope this has helped inform you a little more than you would otherwise be.
Thanks as always and take care of yourselves.